Severe, often fatal, pulmonary disease can result from brief inhalation exposure to high concentrations of cadmium
compounds; however, such exposures are now very unusual.
These types of exposures can occur in occupational settings such as:
- cadmium alloy production,
- welding involving cadmium coated steel, and
- cadmium smelting and refining (Newman-Taylor 1998).
Onset of symptoms is usually delayed for 4 to 10 hours. Initial symptoms resemble the onset of a flu-like illness- chills, fever, and
myalgias. Later symptoms include chest pain, cough, and dyspnea (Newman-Taylor 1998). Bronchospasm and hemoptysis may also occur. Histiologic
findings in the lungs after such exposures include
- hyperemia of the trachea and bronchi,
- pulmonary edema,
- intra-alveolar hemorrhage,
- fibroblastic proliferation,
- hyperplasia of alveolar lining cells, and
- thrombosis of small blood vessels.
The symptoms of acute cadmium inhalation can initially resemble classic metal fume fever, a self-limited condition associated with fever, chills
and possible decreases in forced vital capacity (FVC) and forced expiratory volume in 1 second (FEV1). Although initially indistinguishable
from cadmium poisoning, metal fume fever is a separate and relatively benign disorder that generally resolves within 48 hours. In contrast,
patients who have more intense exposure to cadmium and do not improve after one to two days may progress in eight hours to seven days to acute
chemical pneumonitis and pulmonary edema. This can result in prolonged recovery, permanent lung damage, or death (ATSDR 1999).
Cadmium ingested in high doses irritates the gastric epithelium. The most common way that acute poisoning via cadmium ingestion occurs is consumption of acidic food or beverages improperly stored in containers with a cadmium glaze (Lewis 1997). The symptoms of severe cadmium ingestion are
- abdominal cramps and pain,
- diarrhea, and
- tenesmus (ATSDR 1999; Drebler et al. 2002).
Recovery can occur from an acute episode of poisoning with no side effects. Given a sufficient dose however, hemorrhagic gastroenteritis, liver
and kidney necrosis, cardiomyopathy, and metabolic acidosis can occur (Newman-Taylor 1998).